Wisconsin, 2017

Damaging Wind in Wisconsin, June 14, 2017

June 14, 2017 · NWS DLH · 1 event in 1 county or zone

A strong thunderstorm moved across Washburn county and produced a wind gust to 50 knots near the Minong Sutherland Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong thunderstorm moved across Washburn county and produced a wind gust to 50 knots near the Minong Sutherland Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 13, 11:40 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 13, 11:40 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1240 AM CDT Wed Jun 14 2017

.SHORT TERM...(This evening through tonight)
Issued at 333 PM CDT Tue Jun 13 2017

Decaying MCS continues to propagate to the east with thunderstorms
extending from northwest wisconsin northwestward into the Minnesota
Arrowhead at 19Z/2pm. A couple of storms are trying to develop over
Itasca and Cass counties, but limited at this moment. After this
round of convection moves off to the east/dissipates, models are
indicating there will be a break in the action late this afternoon
through the early evening. This allows the atmosphere to reload with
mid to upper 60s dewpoints set to surge northward into the western
portion of the region. This next round of storms should develop/move
into the forecast area between 02Z/9pm and 04Z/11pm, especially in
the Brainerd Lakes region. Activity will quickly evolve into a line
of strong, to possibly severe, storms from the Brainerd Lakes to the
Canadian border. This is in conjunction with embedded impulses
lifting north from southern Minnesota, and on the nose of a strong
low level jet. MUCAPE values rise into the 2k to 3k J/kg range ahead
of this activity. Caveat from significant severe is 700mb temps in
the 9C to 12C range and lack of steep mid level lapse rates.
Therefore, main severe threat will be damaging winds. Heavy rains
will accompany the stronger storms as PWAT values are approaching 2
inches. Short term hires and convective allowing models indicate
this line will bisect the forecast area from north to south and be
near the Twin Ports by 06Z/1am, and then exiting northwest Wisconsin
by 11Z/6am Wednesday. There are also trends pointing to the line
weakening as it passes through northwest Wisconsin.

.LONG TERM...(Wednesday through Tuesday)
Issued at 333 PM CDT Tue Jun 13 2017

A vertically stacked area of low pressure will be near southeast
Saskatchewan or southwest Manitoba by Wednesday morning. The
Northland will be in warm southerly flow aloft, with low chances of
showers and storms early in the day because of potential shortwaves
lifting through the region. Warm and humid weather will develop by
the afternoon, with widespread low 80s and upper 70s. It will be a
tad cooler near Lake Superior. There will be increasing instability
into the afternoon as the low lifts north through Manitoba and its
occluded/cold front moves into the western forecast area. A period
of showers and thunderstorms is likely in the late afternoon and
evening with the passage of the front. The environmental profile,
with mixed layer CAPE of 1000 to 2000 J/kg and 0-6km bulk wind shear
of 25 to 35 knots, could allow strong to severe thunderstorms.
Damaging winds and small to large hail are possible. The
precipitable water values will be near 1.5 inches, so heavy rain is
possible, too. The greatest threat for severe weather is over the
eastern two-thirds of the forecast area, so areas generally east of
north-central and central Minnesota.

Drier and a bit cooler air will filter into the Northland Thursday
amidst breezy westerly flow. Expect widespread gusts to 20 mph.
Light showers are possible across northern Minnesota.

The low will take its time drifting across Ontario Friday and
Saturday. It may send some shortwave troughs through the forecast
area, followed by a cold front Saturday. This will bring a cooling
trend through early next week, with highs bottoming out in the
middle to upper 60s Sunday and Monday. The disturbances and
afternoon instability in the cool flow will provide low chances of
showers and even lower chances for rumbles of thunder. The best
chance for thunder will likely be Saturday afternoon and early
evening because of daytime heating in the cool northwest flow in the
wake of the cold front.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1239 AM CDT Wed Jun 14 2017

A line of thunderstorms moving from west to east across northeast
Minnesota into northwest Wisconsin will impact all terminals with
MVFR ceilings and possible brief IFR ceilings/visibility due to
heavy rainfall. Later tonight MVFR ceilings stick around when the
storms end, with the possibility for fog as well, especially at DLH.
Conditions improve Wednesday morning, becoming VFR by Wednesday
afternoon. Another round of thunderstorms is expected to impact HYR
tomorrow afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  55  75  56  80 / 100  40  20  10
INL  59  80  56  74 / 100  50  20  30
BRD  64  83  58  80 / 100  20  10  10
HYR  66  82  58  83 /  90  30  30  10
ASX  58  81  58  83 /  60  30  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 AM CDT early this morning for
     LSZ121-146>148.

     Small Craft Advisory until 10 AM CDT this morning for LSZ140>145.

&&

SHORT TERM...GSF
LONG TERM...Grochocinski
AVIATION...DAP
Hazardous weather outlook, Jun 13, 7:00 PM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
800 PM CDT Tue Jun 13 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-140845-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
800 PM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Thunderstorms will affect northeast Minnesota late through
tonight, and move into northwest Wisconsin late tonight. Severe
storms are possible. Damaging winds and large hail are the main
hazards. Frequent lightning and heavy rains will occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible across northeast Minnesota and
northwest Wisconsin Wednesday through Wednesday evening,
especially later in the day. Some storms could be strong to
severe. The greatest threat for severe weather within the
Northland is for areas of the region generally east of north
central and central Minnesota along and ahead of a front that will
me moving from west to east through the Northland. The strongest
storms will be capable of large hail, damaging winds, and heavy
rain.

There are low chances of storms across northwest Wisconsin and
nearby areas of Minnesota Friday afternoon and early evening. The
storms will likely be relatively weak.

There are low chances of storms Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed tonight. Additionally...any reports
of hail, wind damage, and rainfall amounts are appreciated.

LSZ121-140>148-140845-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
800 PM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Strong east to northeast flow and resulting waves over western
Lake Superior will continue to result in hazardous conditions for
small craft through tonight or Wednesday morning. The winds and
waves will gradually subside late tonight through Wednesday
morning. Small Craft Advisories are in effect. Please read the
latest marine weather message for more information. Thunderstorms
are possible across all of western Lake Superior tonight. Some
storms could be strong or severe, with large hail, strong winds
and locally high wave heights.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible across western Lake Superior Wednesday
afternoon and evening. Some of the storms could be strong to
severe
with large hail, damaging winds, and heavy rain.

More storms are possible Saturday afternoon and evening.

JJM

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 13, 11:42 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
1242 AM CDT WED JUN 14 2017

MNZ035>038-WIZ006-140615-
Northern Aitkin-Pine-Carlton/South St. Louis-South Aitkin-Burnett-
1242 AM CDT WED JUN 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN...
PINE...SOUTHWESTERN ST. LOUIS...CARLTON AND BURNETT COUNTIES...

At 1241 AM CDT, strong thunderstorms were along a line extending from
9 miles south of Tamarack, to near Branstad, and moving northeast at
50 mph.

Wind gusts up to 50 mph, penny-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Cloquet, Pine City, Hinckley, Sandstone, Rock Creek, Grantsburg,
Carlton, Trade Lake, Siren, Webster, Mahtowa, Barnum, Willow River,
Askov, Cromwell, Rutledge, Holyoke, Kettle River, Brookston, and
Brook Park.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4573 9285 4573 9314 4598 9314 4598 9305
      4616 9306 4616 9326 4656 9333 4675 9311
      4703 9257 4628 9229 4616 9229 4616 9225
      4581 9213 4573 9231 4573 9253 4564 9253
      4564 9289
TIME...MOT...LOC 0541Z 205DEG 42KT 4651 9313 4568 9270

LE
Special weather statement, Jun 13, 11:46 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
1246 AM CDT WED JUN 14 2017

MNZ010-011-018-019-026-140615-
Central St. Louis-Koochiching-North St. Louis-North Itasca-South
Itasca-
1246 AM CDT WED JUN 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ITASCA...
EAST CENTRAL KOOCHICHING AND NORTHWESTERN ST. LOUIS COUNTIES...

At 1246 AM CDT, strong thunderstorms were along a line extending from
near Kabetogama, to near Pelican Lake, to near Hibbing, and moving
east at 35 mph.

Wind gusts up to 45 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Hibbing, Voyageurs National Park, Lake Vermilion, Virginia, Chisholm,
Eveleth, Mountain Iron, Gilbert, Keewatin, Buhl, Nashwauk, Biwabik,
Cherry, Cook, Nett Lake, Orr, Meadow Brook, Ash Lake, Kabetogama, and
Crane Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4854 9273 4854 9264 4850 9263 4850 9270
      4846 9271 4844 9269 4844 9266 4845 9255
      4803 9235 4734 9239 4734 9316 4796 9315
      4846 9338 4860 9291
TIME...MOT...LOC 0546Z 261DEG 31KT 4839 9312 4798 9293 4743 9296

LE
Special weather statement, Jun 14, 12:10 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Duluth MN
110 AM CDT WED JUN 14 2017

MNZ011-012-019>021-140645-
Northern Cook/Northern Lake-Central St. Louis-North St.
Louis-Southern Cook/North Shore-Southern Lake/North Shore-
110 AM CDT WED JUN 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN COOK...
EAST CENTRAL ST. LOUIS AND CENTRAL LAKE COUNTIES...

At 110 AM CDT, strong thunderstorms were along a line extending from
Babbitt, to near Illgen City, and moving northeast at 25 mph.

Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Ely, Hoyt Lakes, Silver Bay, Babbitt, Clear Lake, Tofte, Winton,
Little Marais, Fall Lake, Birch Lake, White Iron Lake, Whyte, Forest
Center, Taconite Harbor, Finland, Isabella, Illgen City, Dumbbell
Lake, southern Boundary Waters Canoe Area Wilderness, and Butterfly
Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4761 9066 4756 9077 4736 9111 4727 9120
      4725 9124 4761 9212 4802 9180
TIME...MOT...LOC 0610Z 230DEG 23KT 4763 9196 4737 9124

LE
Special weather statement, Jun 14, 12:13 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Duluth MN
113 AM CDT WED JUN 14 2017

MNZ037-038-WIZ001-006-007-140645-
Pine-Carlton/South St. Louis-Douglas-Washburn-Burnett-
113 AM CDT WED JUN 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PINE...
SOUTH CENTRAL ST. LOUIS...CARLTON...WESTERN DOUGLAS...NORTHWESTERN
WASHBURN AND BURNETT COUNTIES...

At 113 AM CDT, strong thunderstorms were along a line extending from
7 miles east of Cromwell, to near Bruno, to near Siren, and moving
northeast at 35 mph.

Wind gusts up to 45 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Duluth, Cloquet, Spooner, Hermantown, Proctor, Grantsburg, Scanlon,
Carlton, Trade Lake, Siren, Webster, Mahtowa, Barnum, Wrenshall,
Oliver, Askov, Webb Lake Wisconsin, Cromwell, Dairyland, and Holyoke.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4631 9281 4676 9288 4702 9225 4656 9217
      4581 9186 4571 9215 4573 9216 4573 9253
      4564 9253 4564 9265
TIME...MOT...LOC 0613Z 238DEG 30KT 4668 9271 4636 9266 4575 9240

LE
Special weather statement, Jun 14, 12:43 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
143 AM CDT WED JUN 14 2017

MNZ020-037-WIZ001-006-007-140715-
Southern Lake/North Shore-Carlton/South St.
Louis-Douglas-Washburn-Burnett-
143 AM CDT WED JUN 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
LOUIS...EASTERN CARLTON...DOUGLAS...WASHBURN AND EASTERN BURNETT
COUNTIES...

At 142 AM CDT, strong thunderstorms were along a line extending from
near Pike Lake Near Duluth, to near Dairyland, to near Hertel, and
moving northeast at 45 mph.

Wind gusts up to 45 mph, dime-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Duluth, Superior, Cloquet, Spooner, Hermantown, Proctor, Shell Lake,
Hawthorne, Lake Nebagamon, Trego, Wascott, Maple, Poplar In Douglas
County, Solon Springs, Minong, Wrenshall, Oliver, Webb Lake
Wisconsin, Gordon, and Dairyland.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4573 9215 4573 9221 4609 9223 4631 9230
      4642 9229 4642 9233 4690 9248 4703 9211
      4700 9199 4713 9181 4692 9175 4678 9203
      4672 9195 4676 9170 4645 9161 4573 9158
      4564 9183 4564 9215
TIME...MOT...LOC 0642Z 229DEG 43KT 4688 9237 4614 9215 4577 9213

LE
Special weather statement, Jun 14, 12:45 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
145 AM CDT WED JUN 14 2017

MNZ011-012-020-021-140715-
Northern Cook/Northern Lake-North St. Louis-Southern Cook/North
Shore-Southern Lake/North Shore-
145 AM CDT WED JUN 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN COOK...
NORTHEASTERN ST. LOUIS AND NORTHERN LAKE COUNTIES...

At 145 AM CDT, strong thunderstorms were along a line extending from
9 miles north of Burntside Lake, to near Taconite Harbor, and moving
northeast at 40 mph.

Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Ely, Clear Lake, Lutsen, Tofte, Winton, Basswood Lake, Boundary
Waters Canoe Area Wilderness Near Trout Lake, White Iron Lake,
Taconite Harbor, Dumbbell Lake, Fall Lake, Snowbank Lake, Boundary
Waters Canoe Area Wilderness, Forest Center, Little Saganaga Lake,
Isabella, Burntside Lake, Birch Lake, Ensign Lake, and Butterfly
Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4832 9200 4827 9201 4823 9196 4820 9172
      4811 9171 4811 9156 4804 9157 4808 9127
      4815 9114 4774 9038 4758 9074 4742 9100
      4811 9226 4836 9209 4836 9206
TIME...MOT...LOC 0645Z 212DEG 36KT 4808 9196 4750 9100

LE

The radar

The Duluth radar (KDLH), 79 km away, was scanning. The volume nearest the first event began at 06:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washburn

When
June 14, 12:50 AM CST
Where
Washburn County, 4.72 mi NW of Minong Sutherland Ar
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.148, -91.970

The thunderstorm wind gust was measured by the automated RAWS site MRZW3.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708418.